Multiple myeloma is cancer that forms in plasma cells (a type of white blood cell that is part of the immune system). Treatment for multiple myeloma is the most common cause of nausea and vomiting. After taking medication or undergoing chemotherapy, some people feel queasy and may need to throw up.
Many members of MyMyelomaTeam have reported dealing with this symptom. “I’m eight weeks post-stem cell transplant and struggling this morning with nausea, stomach issues, and no appetite,” wrote one member. Another commented, “Had my chemo treatments yesterday. I had to go straight to bed afterward. I felt very weak and nauseous after.”
In some cases, myeloma cells can cause changes in the body that directly lead to nausea or vomiting. Other times, nausea is a side effect of multiple myeloma treatments.
Multiple myeloma affects plasma cells. These cells live in the spongy tissue found inside certain bones, called bone marrow. There are a couple of ways in which these myeloma cells can lead to nausea.
Nausea can be the result of high calcium levels. Normally, calcium is stored in the bones. During multiple myeloma, cancerous plasma cells can fill up the bone marrow and cause bone damage. The bones break down, and calcium enters the blood. Very high calcium levels can lead to nausea, in addition to other symptoms like excess thirst, frequent urination, and confusion.
Nausea and vomiting can also occur because of kidney problems, which are present in about half of people at the time of myeloma diagnosis. In this type of cancer, kidney disease most often occurs because myeloma cells make an abnormal protein called M protein. This protein builds up in tubes within the kidneys, eventually blocking them and damaging nearby kidney tissue. Other factors including high calcium levels, inflammation, and damage from cancer medications can also lead to reduced kidney function during multiple myeloma.
Myeloma can lead to other symptoms and health conditions that are also linked to nausea:
There are several types of therapies that can lead to nausea throughout myeloma treatment. If you’re not sure what may be causing your nausea, look up the list of potential side effects for the treatments you are using. You can also ask your doctor or pharmacist whether your current treatment plan is likely to cause this symptom.
Nausea and vomiting are common side effects of chemotherapy. These drugs kill both cancer cells and normal cells, causing damage to the body’s healthy tissue. Chemotherapies also frequently lead to loss of appetite, mouth sores, diarrhea, and constipation. These side effects can make it difficult to eat full meals and receive proper nutrition. Nausea can especially be a problem when receiving high-dose chemotherapy before stem cell transplantation.
Targeted therapy drugs such as proteasome inhibitors are better than chemotherapy drugs at attacking cancer cells while leaving healthy cells alone. These medications tend to come with fewer side effects. However, many targeted therapies can cause nausea and vomiting, including:
Radiation therapy is sometimes used to treat bone pain caused by myeloma. This treatment can kill cancer cells growing in the bones. However, it may lead to nausea, diarrhea, tiredness, and skin problems.
Many people with myeloma also use supportive care to help manage symptoms. Antibiotics can help prevent and treat infections in people with myeloma. Additionally, pain in the bones or other parts of the body may be treated with various painkiller drugs. These supportive therapies can cause nausea as a side effect. Some MyMyelomaTeam members have experienced this. “I got more nauseated from the antibiotics than the myeloma drugs,” wrote one member.
People who are having trouble managing nausea may want to talk to someone who specializes in palliative care. This type of care can be used alongside other cancer-fighting treatments like chemotherapy or radiation therapy. Palliative care aims to improve quality of life by helping people manage cancer symptoms and deal with treatment side effects. Palliative care can help treat nausea in addition to other common side effects like pain, infections, and depression.
Talk with your doctor before changing your treatment plan or before trying any new anti-nausea therapies.
If you experience nausea or vomiting after receiving certain cancer drugs, tell your health care team. Your doctor may be able to recommend different treatment options, and can often give you anti-nausea medications along with chemotherapy. These drugs, called antiemetics, can be taken before nausea begins. These drugs may include:
Many MyMyelomaTeam members use these treatments. “I resisted using those nausea meds, but they worked miracles!” said one member. Another recommended a proactive approach. “Don’t wait too long to take the nausea pills. Take them as soon as you get up or with breakfast. No use feeling lousy all day.”
Another common strategy used to help with nausea is giving corticosteroids along with chemotherapy. Steroids may include Deltasone (prednisone) or Decadron (dexamethasone). These drugs also help kill myeloma cells and reduce other symptoms, such as bone pain.
Some people use medical marijuana to help with nausea. Some drugs contain synthetic (laboratory-made) versions of some of the compounds found in marijuana. These drugs, including Marinol (dronabinol) and Cesamet (nabilone), have been approved by the United States Food and Drug Administration to help with nausea during cancer treatments.
Watch Dr. Matt Kalaycio talk about managing nausea with myeloma.
If you are feeling nauseous, drinking lots of fluids throughout the day can help. Extra fluids can also prevent you from getting dehydrated if you throw up.
Many people with myeloma who feel nauseous also fare better when eating many small meals throughout the day. You may also want to try eating small snacks regularly. This may lead to fewer feelings of an upset stomach than eating a large meal.
Plain foods — foods that are not spicy, acidic, or full of fat or fiber — may be easier on your stomach. Additionally, warm foods may be more likely to lead to nausea than cool or room-temperature foods. Soft or liquid foods may also help.
“I eat a piece of plain bread and Coke several times a day,” reported one MyMyelomaTeam member. “It feels great to my stomach.” “Soda crackers help, and small sips of clear liquid like Sprite,” suggested another member.
Certain plants or supplements can also help control nausea. Mint tea or peppermint chewing gum can calm your stomach. Additionally, ginger has anti-nausea properties — ginger ale or ginger tea may help. One MyMyelomaTeam member wrote, “I used ginger candies to help with nausea.” Another reported that chamomile tea was effective. Make sure to tell your doctor before trying any new anti-nausea treatments, even if they are natural.
Relaxing the mind and body can help lead to a calmer stomach. Try learning some deep breathing exercises, or relax in a dark room. Some people use meditation, aromatherapy, acupuncture, guided imagery exercises, and biofeedback techniques to manage nausea. It may also help to distract yourself with a comforting movie or book.
It is to be expected to experience some nausea and vomiting when you have myeloma. If these symptoms become severe, however, there may be an underlying problem or you may be at risk of dehydration or malnutrition. Talk to your doctor right away if you vomit multiple times within 24 hours or if you can’t eat or drink anything.
MyMyelomaTeam is the social network for people living with multiple myeloma. On MyMyelomaTeam, more than 14,000 members come together to ask questions, give advice, and share their stories with others who understand life with myeloma.
Have you been experiencing nausea with multiple myeloma? Share your story in the comments below, or start a conversation by posting on MyMyelomaTeam.